Coming off Ibrutinib while awaiting next treat... - CLL Support

CLL Support

18,589 members30,881 posts

Coming off Ibrutinib while awaiting next treatment.

pollyg2016 profile image

My partner has been told by his Oncologist to stop taking Ibrutinib, as it is no longer effective. He has been off it for the past 3 days and today experienced the most severe stomach pains. He was told by his Doctor to take Paracetamols to stop the pain. I imagine he will start getting night sweats soon. We are awaiting our next appointment with the Oncologist to decide on his next course of treatment. Has anybody else had severe symptoms when coming off the drug and how long did they last? Did you have to take anything for the withdrawal before your next treatment? Many thanks,

13 Replies

When off Ibrutinib for about a week and a half due to pneumonia, there were no problems like you describe or expect. (The terribly watery eyes stopped, and they had been a problem for months. The watery eye problem returned about a year and a half later and is here in full force.)

Please keep in close touch with your doctors as your symptoms might be related to something other than withdrawal.

I know nothing about withdrawal symptoms. What does the insert say? Hopefully, people will respond here, but again, please keep your doctors aware of what is happening.

Good luck!

~ Yuck

Polly,

As I’ve tried to point out to you on other threads, your partner has a completely different cancer than us on this forum. Mantle cell Lymphoma behaves completely different.

Please ask the doctor.

Jeff

I appreciate that Justasheet1, but many people have been so helpful in this forum as well. All knowledge and experience is power. Many thanks,

Hi Polly. I don't know anything about MCL. There are probably differences with how ibrutinib stoppage affects someone with MCL vs. CLL. But I do know with my CLL, each time I have stopped ibrutinib (for surgeries), my CLL begins progressing very quickly - within first couple of days I am aware of symptoms. These aren't drug withdrawal symptoms but CLL activity symptoms in my case. Sorry to hear the ibrutinib is no longer working for your husband.

Jm954 profile image
Jm954Administrator

Polly, it's true MCL behaves differently. You need a follow up appointment urgently with your oncologist to sort out your next treatment as all the time he is off Ibrutinib, his MCL is flaring up. If you cannot get an appointment before Christmas I would ask if he can go back on the Ibruinib until the next treatment starts because it might hold it at least.

Best wishes

Jackie

pollyg2016 profile image
pollyg2016 in reply to Jm954

Hi Jackie, That is what he has been doing. He originally came off it, when his UK doctors told him too, but the sweating and stomach pain came back. He then went back on it to finish the pills he had left, and immediately felt fine again. We then transferred his treatment to France (much better service than the UK) and the new Oncologist said it's not helping and was not working so he told him to stop taking it again. He has finished his last batch of Ibrutinib, but the Oncologist hasn't prescribed anymore until we see him next. Our regular doctor says to keep taking Paracetamol if he gets side effects until his next appointment. It's just scary seeing him in so much pain. We knew he would have some sign of symptoms, the sweating hasn't happened yet, but we expect that it will. We're hoping to get an appointment before Christmas but it looks unlikely now. Fingers crossed!

Jm954 profile image
Jm954Administrator in reply to pollyg2016

Polly, please get in touch and emphasise how poorly he is. Exaggerate if you need to, it’s urgent he’s seen because you don’t know how long it’s going to be before your next appointment. If this is France it doesn’t seem so good. 🙁

Good luck

Jackie

avzuclav profile image
avzuclav in reply to Jm954

I strongly agree with Jackie.

My wife (72, FL) almost died when Ibrutinib stopped working - she was hospitalized for 9 days. After release she started Idelalisib/rituximab as a bridge to CAR-T.

Hello wmay13241, so sorry to hear about the effects on your wife. The doctors have mentioned CAR-T as a possible future treatment, but it wasn't available in Liverpool before we left. I've done a lot of research on the CAR-T and that in itself sounds pretty scary and I think it's still in trial. Touchwood and fingers crossed my partner won't have any more severe reactions. It could have actually been to some ice cream he ate. I think his stomach has become more sensitive so any reaction is going to be doubly painful, but he was in such agony, I was going to call an ambulance. Thankfully today he feels a lot better. He hasn't started sweating at night yet, but we are conscious that this might happen. Hopefully, he'll have his next appointment with Oncologist very soon, and then we can see what treatment he is advised to have next. I hope your wife's treatment on CAR-T is successful. Good Luck.

I don't know about MCL but the question I would raise (which I wish I would have asked-CLL) is this: Is the Ibrutinib no longer working or is it partially working but running out of gas? I was taken off Ibrutinib and moved over to Venetoclax but the slow ramp up with V allowed the cancer to come on like gang busters to where Rituxin had to be administered for 6 straight weeks. The point is I was still partially working for me and had they administered the V while remaining on I there might not have been the gap in switch over from I to V. I hope you have a MCL specialist and not just an Oncologist.

pollyg2016 profile image
pollyg2016 in reply to 17Pisme

Hi 17Pisme. We are in SW France. I will ask this question when we have his next Oncology appointment. I think the Oncologist in our nearest town, is going to refer my partner to a specialist cancer hospital in Toulouse, where they have a dedicated MCL team. Thanks for the heads up!

17Pisme profile image
17Pisme in reply to pollyg2016

Good luck!

You may also like...